Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 161, NWS Springfield, MO

July 5, 2007Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2007, 3:16 PM CDT for Barry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2007, 3:16 PM CDT (20:16 UTC)
Expired
Jul 5, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Barry County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 052019
FFWSGF
MOC009-060200-
/X.NEW.KSGF.FF.W.0161.070705T2016Z-070706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT THU JUL 5 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE    
  WARNED AREA. RADAR ESTIMATED THAT ONE TO TWO AND A HALF INCHES OF 
  RAIN HAD FALLEN ACROSS PORTIONS OF SOUTHWEST BARRY COUNTY NEAR 
  SELIGMAN. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE 
  THE SELIGMAN AND WASHBURN AREAS. FLOODING WILL LIKELY OCCUR ON 
  SMALL STREAMS AND LOW WATER CROSSINGS IN SOUTHWESTERN BARRY 
  COUNTY. 
 
AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3661 9366 3668 9408 3649 9408 3649 9368

$$

FOSTER
1 follow-up statement
000 
WGUS73 KSGF 060208
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU JUL 5 2007

MOC009-060218-
/X.EXP.KSGF.FF.W.0161.000000T0000Z-070706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-
908 PM CDT THU JUL 5 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN BARRY COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3661 9366 3668 9408 3649 9408 3649 9368

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:36 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 5, 2:36 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT THU JUL 5 2007

.DISCUSSION...

CURRENTLY...REMNANT SFC BOUNDARY LOCATED ROUGHLY FROM KTUL ACROSS
THE MO/ARK BORDER TO JUST SOUTH OF KCGI HAS LIT UP WITH SCATTERED
CONVECTION THUS FAR THIS AFTERNOON. MOST OF THIS ACTIVITY HAS BEEN
ALONG THE MO/ARK BORDER AND POINTS SOUTH...WITH ANOTHER AREA OF
CONVECTION SLOWLY MOVING SOUTHWARD ACROSS SOUTHEAST MISSOURI. CU
FIELD IS ALSO AGITATED ALONG A DEWPOINT DISCONTINUITY LOCATED ALONG
A LINE FROM JUST NORTH OF SEDALIA THROUGH CENTRAL KANSAS. ISOLATED
SHRA/TSRA WILL REMAIN POSSIBLE THROUGH MUCH OF THE AREA THIS
AFTERNOON WITH THE BEST COVERAGE ACROSS SOUTHERN MO. TEMPERATURES
HAVE ONCE AGAIN PEAKED IN THE UPPER 80S TO AROUND 90F.

TONIGHT...WILL LIKELY MAKE A LAST MINUTE DECISION ON POPS BASED ON
RADAR TRENDS. ACTIVITY WILL BE LARGELY DIURNAL IN NATURE AND WANE
AFTER SUNSET. LOWS TONIGHT WILL BE A FEW DEGREES COOLER THAN
PREVIOUS NIGHTS GIVEN WEAK NORTHERLY FLOW AND MARGINAL DRY AIR
ADVECTION.

FRIDAY THROUGH SUNDAY...CONTINUED DRYING NOTED ALOFT VIA THE
LATEST SHORT RANGE GUIDANCE AND THIS WILL LIKELY SUPPRESS
CONVECTION FOR MUCH OF THIS TIME FRAME. PERSISTENT AND PESKY
UPPER LOW OVER TEXAS WILL CONTINUE TO BE A FEATURE TO WATCH...BUT
AT THIS POINT IT APPEARS AS THOUGH ANY ASSOCIATED RAINFALL WILL
REMAIN TO OUR SOUTH. TEMPERATURES WILL WARM A FEW MORE DEGREES AS
COMPARED TO THE LAST COUPLE OF DAYS. BOTH HIGHS AND LOWS WILL BE
AT OR JUST ABOVE AVERAGE. DEWPOINTS SHOULD REMAIN MANAGEABLE...
THUS HEAT INDEX VALUES WILL LIKELY REMAIN IN THE MIDDLE TO UPPER
90S.

MONDAY THROUGH THURSDAY...MED RANGE MODELS CONTINUE EXHIBIT RUN
TO RUN INCONSISTENCIES...ALTHOUGH A GENERAL PATTERN IS INFERRED
FROM AN ENSEMBLE MEAN OF THE AVAILABLE SOLUTIONS. NORTHWEST FLOW
IS EXPECTED TO REEMERGE OVER THE REGION DURING THE FIRST HALF OF
NEXT WEEK. WILL ALSO NEED TO MONITOR THE PROGRESS OF THE UPPER LOW
TO OUR SOUTH. RAIN CHANCES WILL INCREASE EACH DAY THROUGH THE
MIDDLE OF NEXT WEEK AS THE UPPER PATTERN AMPLIFIES. DIFFERENCES
AMONGST THE MED RANGE GUIDANCE BY THE MIDDLE OF NEXT WEEK
CONTINUES TO LEND A BIT OF SKEPTICISM AS TO HOW FAST THIS PATTERN
WILL EVOLVE...AND THEREFORE ONLY MINOR CHANGES WERE MADE TO THE
GOING FORECAST. TEMPERATURES SHOULD TREND TO AT OR JUST BELOW
AVERAGE BY MIDWEEK.

GAGAN

&&

.AVIATION...

VFR CONDITIONS WILL BE THE RULE AT THE SPRINGFIELD AND JOPLIN
TERMINALS THROUGH THIS EVENING. SCATTERED CUMULUS AROUND 4 KFT WILL
DEVELOP THIS AFTERNOON. A FEW THUNDERSTORMS WILL ALSO DEVELOP MAINLY
TO THE SOUTH OF THE TERMINAL SITES. AREAS OF LIGHT FOG AND HAZE WILL
DEVELOP LATE TONIGHT AND EARLY FRIDAY. MVFR CONDITIONS IN FOG COULD
DEVELOP TOWARD SUNRISE FRIDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jul 5, 1:02 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT THU JUL 5 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
102 PM CDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING
 WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

 MAINLY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR THIS
 AFTERNOON AND EARLY THIS EVENING.

  DISCUSSION:

 DAYTIME HEATING HAS ONCE AGAIN RESULTED IN AN UNSTABLE AIRMASS
 ACROSS THE REGION. A WEAK FRONT ACROSS SOUTHERN MISSOURI WILL AID
 IN ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT THROUGH
 THE EARLY EVENING HOURS. A FEW STRONG STORMS ARE POSSIBLE WITH
 WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON FROM MONDAY THROUGH
 WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:30 PM CDTFlash Flood WarningSGFTaney7 hr
Jul 4, 8:54 PM CDTSevere Thunderstorm WarningSGFStone, Taney43 min
Jul 5, 3:08 PM CDTSevere Thunderstorm WarningSGFBarry42 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.